Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 235, NWS St. Louis, MO

May 31, 2011Knox County, Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2011, 5:51 AM CDT for Knox County, Lewis County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2011, 5:51 AM CDT (10:51 UTC)
Expired
May 31, 2011, 6:15 AM CDT
In force
24 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Knox County, MO, Lewis County, MO

The radar

The Quad Cities radar (KDVN), 196 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1275 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WUUS53 KLSX 311051
SVRLSX
MOC103-111-311115-
/O.NEW.KLSX.SV.W.0235.110531T1051Z-110531T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
551 AM CDT TUE MAY 31 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KNOX COUNTY IN NORTHEAST MISSOURI...
  NORTHWESTERN LEWIS COUNTY IN NORTHEAST MISSOURI...

* UNTIL 615 AM CDT

* AT 546 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PLEVNA...OR 10 MILES SOUTH OF EDINA...AND MOVING NORTHEAST AT 60
  MPH.

  AT 547 AM CDT...QUARTER SIZE HAIL WAS REPORTED IN NOVELTY WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  EDINA...KNOX CITY...LA BELLE AND COLONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4031 9210 4031 9195 4030 9195 4026 9194
      4026 9169 4025 9169 3995 9204 3997 9209
      4005 9223 4031 9213
TIME...MOT...LOC 1050Z 216DEG 50KT 4007 9207
WIND...HAIL 60MPH 1.00IN

$$

BRITT
1 follow-up statement
889 
WWUS53 KLSX 311109
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 AM CDT TUE MAY 31 2011

MOC103-111-311119-
/O.EXP.KLSX.SV.W.0235.000000T0000Z-110531T1115Z/
KNOX MO-LEWIS MO-
609 AM CDT TUE MAY 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LEWIS AND EASTERN
KNOX COUNTIES WILL EXPIRE AT 615 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4031 9210 4031 9195 4030 9195 4026 9194
      4026 9169 4025 9169 3995 9204 3997 9209
      4005 9223 4031 9213
TIME...MOT...LOC 1109Z 216DEG 50KT 4028 9186

$$

KANOFSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:46 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 31, 3:46 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
346 AM CDT TUE MAY 31 2011

.DISCUSSION...
/338 AM CDT TUE MAY 31 2011/

LINE OF CONVECTION MAKING STEADY EWD PROGRESS THROUGH KS/MO EARLY
THIS MORNING WITH REMNANTS EXPECTED TO REACH THE WRN CWA AROUND
12-14Z. OVERALL WEAKENING TREND OF THE LINE SUPPORTS THE IDEA THAT
MOST LOCATIONS WILL REMAIN DRY THIS MORNING AS PCPN CONTINUES TO
DISSIPATE.

CDFNT MOVES INTO THE AREA TODAY AND STALLS ONCE THE UPPER FORCING
MOVES OFF TO THE NORTHEAST AND FLOW BECOMES PARALLEL TO THE BDRY.
AFTN THUNDERSTORMS ARE EXPECTED TO FORM DUE TO INCREASING
INSTABILITY FROM DIURNAL HEATING. ALTHOUGH THE STALLED FRONT AND
OUTFLOW BDRYS FROM EARLY MORNING CONVECTION WILL PROBABLY SERVE
AS FOCI FOR INITIAL DEVELOPMENT...THE LACK OF UPPER LEVEL SUPPORT
AND WEAK SHEAR SUGGESTS THUNDERSTORMS WILL BE ISO-SCT AND POORLY
ORGANIZED. ANVIL DEBRIS AND SLIGHTLY COOLER TEMPERATURES AT H85
SHOULD KEEP DAYTIME HIGHS A FEW DEGREES COOLER TODAY AND TOMORROW
COMPARED TO THE PAST FEW DAYS.

STALLED FRONT THEN LIFTS NEWD AS A WMFNT TOMORROW AND THU WITH
MOISTURE RETURN AND DAYTIME HEATING CONTRIBUTING TO INSTABILITY
SOUTH OF THE BDRY TOMORROW AFTN. LLJ INTERACTION WITH THE LIFTING
BDRY COULD PRODUCE PCPN THAT CLIPS THE NRN CWA TOMORROW NIGHT.
HOT AND HUMID WEATHER RETURNS FOR THU AND FRI AS AN UPPER LEVEL
RIDGE BUILDS ACROSS THE REGION. FEW CHANGES PAST 12Z SAT.

KANOFSKY

&&

.AVIATION...
/1155 PM CDT MON MAY 30 2011/
WINDS ALOFT TO HAVE BEGUN TO PICKUP WITH PROFILERS OVER WESTERN MO
SHOWING 45 TO 50 KTS AT 850MB ALREADY...SO KEPT LLWS MENTION AT ALL
SITES THROUGH 13Z-14Z TIMEFRAME. STILL SOME CONCERN ABOUT STORM
COMPLEX OVER CENTRAL KS AFFECTING KCOU AND KUIN AFTER DAYBREAK.
MODELS CONTINUE TO HAVE IT DIE OUT AS IT APPROACHES AREA...SO JUST
KEPT VCNTY SHOWER MENTION AT KUIN AND KCOU BEGINNING AROUND 14Z.
STORMS SHOULD REFIRE DUE TO OLD OUTFLOW BOUNDARIES AS WELL AS MAIN
COLD FRONT...THOUGH TIMING OF DEVELOPMENT TRICKY...SO KEPT CB
MENTION AFTER 19Z-21Z TIMEFRAME. WINDS TO PICKUP ONCE AGAIN FROM THE
SOUTH AND GUST TO NEAR 25KTS AT TIMES BY MID MORNING TODAY...THEN
DIMINISH CONSIDERABLY AFTER FRONTAL PASSAGE.

SPECIFICS FOR KSTL...
WINDS ALOFT TO HAVE BEGUN TO PICKUP WITH PROFILERS OVER WESTERN MO
SHOWING 45 TO 50 KTS AT 850MB ALREADY...SO KEPT LLWS MENTION THROUGH
14Z AT KSTL. STILL SOME CONCERN ABOUT STORM COMPLEX OVER CENTRAL
KS...BUT SHOULD DIE OUT BEFORE REACHING KSTL. STORMS SHOULD REFIRE
DUE TO OLD OUTFLOW BOUNDARIES AS WELL AS MAIN COLD FRONT...THOUGH
TIMING OF DEVELOPMENT TRICKY...SO KEPT CB MENTION AFTER 21Z. WINDS
TO PICKUP ONCE AGAIN FROM THE SOUTH AND GUST TO NEAR 25KTS AT TIMES
BY MID MORNING TODAY...THEN DIMINISH CONSIDERABLY AFTER FRONTAL
PASSAGE AROUND 03Z.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 31, 3:56 AM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
356 AM CDT TUE MAY 31 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
356 AM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA TODAY
AND TONIGHT AS A COLD FRONT MOVES INTO MISSOURI AND ILLINOIS. A
FEW OF THE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA ON
WEDNESDAY AND WEDNESDAY NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

KANOFSKY

In the hours before

Local storm report, May 31, 5:51 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 AM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     HAIL             NOVELTY                 40.01N  92.21W
05/31/2011  E1.00 INCH       KNOX               MO   TRAINED SPOTTER

            SPOTTER REPORTED HAIL RANGING FROM PEA TO QUARTER SIZE

&&

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:45 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Monroe45 min
May 31, 7:23 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau39 min
May 31, 7:25 AM CDTSevere Thunderstorm WarningLSXAudrain, Marion, Monroe, Ralls50 min
May 31, 7:52 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway38 min
May 31, 8:15 AM CDTSevere Thunderstorm WarningLSXAudrain, Montgomery, Pike, Ralls26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.